Skip to content
Nexium withdrawal?
avatar
Popsy58 posted:
I have been on nexium for almost a year. I am trying to stop taking it due to it causing bone loss and I already have osteopenia. But since I've stopped taking the nexium, I feel horribly sick to my stomach and my heartburn is worse than it was before I started taking nexium. I am waiting to hear back from my gastroenterologist for an appointment. Is it normal to have withdrawal type symptoms from nexium?
Reply
 
avatar
CalGal37 responded:
With all of the PPIs there's a nasty little problem called rebound reflux. Basically, once the meds are stopped 'cold turkey' the acid pumps not only turn, but they turn on more than they normally do. It's a nasty situation.

About the only thing that seems to work is to taper and 'trick' the acid-producing cells by slowly 'weaning off' the meds. That would mean going down in dosage in terms of the PPIs, then trying to take them every other day at the very lowest dosage. And then possibly switching to a histamine blocker like zantac instead (which only works for 24 hours) and following this by gently tapering off of those.

Don't think 'days-to-weeks' to do this. Think months. It's tricky, but it can be done.


Spotlight: Member Stories

Hi I am 24 years old. I got diagnosed with GERD and found out that I have a hiatus hernia in 2007. I also have migraines without aura and I may have a...More

Helpful Tips

After over ten years GERD is gone, here's how
I have been worried about being on Prilosec for over 10 years with all the bad things I hear about it. I wanted to try weaning off of it ... More
Was this Helpful?
5 of 5 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.